Tennessee, 2009Flash Flood in Tennessee, July 21, 2009
July 21, 2009 · NWS MEG · 1 event in 1 county or zone
A low pressure system moved through the Mid-South during the afternoon and evening hours of July 21st, 2009. Showers and thunderstorms developed in association with the low pressure system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through the Mid-South during the afternoon and evening hours of July 21st, 2009. Showers and thunderstorms developed in association with the low pressure system. Some of the storms produced heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 5:38 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 21, 5:38 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT TUE JUL 21 2009
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT TUE JUL 21 2009/
DISCUSSION...
SURFACE LOW PRESSURE OF 1009 MB IS MOVING INTO CENTRAL AR THIS
AFTERNOON WITH A WARM FRONT EXTENDING FROM THE LOW THROUGH NORTH
MS AND INTO CENTRAL AL. THE ATMOSPHERE HAS DESTABILIZED ACROSS
MUCH OF NORTH MS...SOUTH OF THE WARM FRONT...WITH SBCAPES BETWEEN
1500 AND 2000 J/KG. UPDATED THE HAZARDOUS WEATHER OUTLOOK TO
MENTION THE THREAT OF SEVERE THUNDERSTORMS GENERALLY ALONG AND
SOUTH OF A LINE FROM TUNICA TO NEW ALBANY TO FULTON. LOW LEVEL
SHEAR IS ALSO IMPRESSIVE FOR THIS TIME OF THE YEAR WITH 0-1 KM
HELICITY BETWEEN 100 AND 150 M2/S2. DAMAGING WINDS...LARGE
HAIL...AND ALSO ISOLATED TORNADOES ARE POSSIBLE INTO THIS EVENING.
AS THE MAIN RAIN AREA MOVES INTO THE REGION FROM THE WEST...THE
ATMOSPHERE WILL STABILIZE ENOUGH TO DIMINISH THE THREAT OF SEVERE
WEATHER.
AN UPPER LEVEL TROUGH WILL PUSH THROUGH THE MIDSOUTH OVERNIGHT AS
THE SURFACE LOW ALSO MOVES ACROSS THE AREA. IN ADDITION...SATELLITE
INDICATED A MESOSCALE CONVECTIVE COMPLEX OVER NORTH-CENTRAL AR
MOVING EAST. AS THE SURFACE LOW MOVES TO THE EAST...THIS WILL
ALLOW A COLD FRONT TO PUSH INTO THE MIDSOUTH. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE REGION...SLOWLY
DIMINISHING FROM THE WEST OVERNIGHT. HEAVY RAINFALL IS PRESENTLY
OCCURRING IN THUNDERSTORMS ALONG THE MS RIVER. PRECIPITABLE WATER
VALUES ARE NEAR 2 INCHES. WILL CONTINUE THE FLASH FLOOD WATCH
THROUGH TONIGHT...BUT IT PROBABLY CAN BE CANCELLED EARLIER FOR
WESTERN LOCATIONS THIS EVENING.
THE ASSOCIATED COLD FRONT IS FORECAST TO MOVE SOUTHEAST OF THE
MIDSOUTH BY EARLY WEDNESDAY AFTERNOON AS THE UPPER LEVEL TROUGH
CONTINUES EAST. CLOUDS WILL DECREASE FROM THE WEST WITH MOST IF
NOT ALL OF THE RAIN OUT OF THE AREA BY MIDDAY. TEMPERATURES WILL
REMAIN BELOW NORMAL.
RAINFREE WEATHER WILL OCCUR THURSDAY AND FRIDAY AS DRIER AIR
REMAINS ACROSS THE AREA. A SLOW WARMING TREND WILL OCCUR WITH
TEMPERATURES CLIMBING CLOSER TO NORMAL BY FRIDAY. CAN NOT TOTALLY
RULE OUT AN ISOLATED THUNDERSTORM FRIDAY AFTERNOON WITH DAYTIME
HEATING...BUT WITH MOISTURE SOMEWHAT LIMITED...THINK THE POP WILL
BE LESS THAN 15 PERCENT AND NOT HIGH ENOUGH TO MENTION IN THE
FORECAST ATTM.
MODELS ARE STILL INDICATING A WEAK COLD FRONT WILL MOVE THROUGH
THE MIDSOUTH OVER THE WEEKEND. LATEST MODELS ARE A LITTLE SLOWER
WITH THE FRONT AND NOT MOVING IT INTO THE AREA UNTIL SUNDAY.
HOWEVER...THE ATMOSPHERE IS FORECAST TO DESTABILIZE ENOUGH
SATURDAY FOR A CHANCE OF THUNDERSTORMS.
THE GFS/ECMWF DISAGREE ON HOW FAR SOUTH THE FRONT WILL MOVE. FOR NOW
FOLLOWED THE ECMWF AND KEPT MONDAY RAINFREE. MENTIONED A 20
PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS THE GFS
INDICATES YET ANOTHER COLD FRONT APPROACHING FROM THE NORTHWEST.
JCL
&&
.AVIATION...
18Z TAFS
LOW PRESSURE OVER CENTRAL ARKANSAS WILL TRACK ENE ACROSS NORTHERN
SECTIONS OF THE MID SOUTH OVERNIGHT WITH WIDESPREAD MVFR AND SCT
IFR CONDS IN SHRAS AND A FEW TSRAS THROUGH ABT 04Z. AFT 04Z PRECIP
WILL START TO DIMINISH THOUGH CIGS WILL DETERIORATE AND BECOME
WIDESPREAD IFR. WINDS SHOULD STAY UP ENOUGH SO THAT FOG SHOULD NOT
BE AN ISSUE. CIGS WILL GRADUALLY IMPROVE WEDNESDAY AND BECOME VFR
AFT 18Z OR SO. SURFACE WINDS AROUND 10 KTS THROUGH THE PERIOD
WILL GRADUALLY SHIFT FROM S/SE TO SW LATER TONIGHT TO NW BY
WEDNESDAY AFTN.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 67 83 67 88 / 100 10 10 10
MKL 67 80 60 86 / 100 20 10 10
JBR 65 80 61 87 / 100 10 10 10
TUP 69 83 65 89 / 100 40 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 21, 1:14 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT TUE JUL 21 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
214 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH MISSISSIPPI THIS AFTERNOON AND EVENING. THE AREA AFFECTED
IS GENERALLY ALONG AND TO THE SOUTH OF A LINE FROM TUNICA TO
NEW ALBANY TO FULTON. THE BEST TIME FOR SEVERE WEATHER IS BETWEEN
NOW AND 10 PM. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE. A FEW STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS THE REMAINDER OF NORTH MISSISSIPPI WITH GUSTY WINDS UP TO
45 MPH AND SMALL HAIL.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH
THROUGH TONIGHT. RAINFALL AMOUNTS FROM SHOWERS AND THUNDERSTORMS
BETWEEN 3 AND 5 INCHES...LOCALLY MORE...IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING
FOR THE SLIGHT RISK AREA. ALSO...SPOTTERS THROUGHOUT THE ENTIRE
MIDSOUTH ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
JCL
In the hours before
Special weather statement, Jul 21, 1:22 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT TUE JUL 21 2009
MSZ001-002-007-008-TNZ088-089-212015-
DE SOTO MS-MARSHALL MS-TUNICA MS-TATE MS-FAYETTE TN-SHELBY TN-
222 PM CDT TUE JUL 21 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
EAST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTH OF STRAYHORN AT 222 PM CDT...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN DESOTO...FAYETTE...MARSHALL...SHELBY...TATE AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR BARTLETT...COLLIERVILLE...
CORDOVA...GERMANTOWN...HERNANDO...HORN LAKE...MIDTOWN MEMPHIS...OLIVE
BRANCH...SENATOBIA AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.
Local storm report, Jul 21, 2:06 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD BONO 35.91N 90.80W
07/21/2009 CRAIGHEAD AR TRAINED SPOTTER
4.5 INCHES OF RAIN MEASURED IN BONO SINCE 9 AM.
&&
CCDLocal storm report, Jul 21, 2:15 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD BONO 35.91N 90.80W
07/21/2009 CRAIGHEAD AR TRAINED SPOTTER
STANDING WATER ON ROADWAYS AND YARDS.
0306 PM FLASH FLOOD BONO 35.91N 90.80W
07/21/2009 CRAIGHEAD AR TRAINED SPOTTER
4.5 INCHES OF RAIN MEASURED IN BONO SINCE 9 AM.
&&
CCDSpecial weather statement, Jul 21, 2:44 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE JUL 21 2009
MSZ008-012-013-212130-
TATE MS-LAFAYETTE MS-PANOLA MS-
344 PM CDT TUE JUL 21 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTH OF PLEASANT GROVE AT 344 PM CDT...MOVING NORTHEAST AT 25
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN LAFAYETTE...PANOLA AND TATE COUNTIES...INCLUDING LOCATIONS
NEAR BATESVILLE AND JOHN W KYLE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 430
PM CDT.
Flash Flood, Shelby
- When
- July 21, 5:55 PM CST to 6:15 PM CST
- Where
- Shelby County, 1.31 mi W of Raleigh to 1.15 mi W of Raleigh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -89.953
Heavy rain produced flash flooding at the intersection of James Road and New Raleigh Road in Raleigh.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190113.